Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 52, NWS Louisville, KY

July 20, 2020Bourbon County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 20, 2020, 5:05 PM EDT for Bourbon County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 5:05 PM EDT (21:05 UTC)
Expired
Jul 20, 2020, 7:10 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS53 KLMK 202105
FFWLMK
KYC017-210000-
/O.NEW.KLMK.FF.W.0052.200720T2105Z-200721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
505 PM EDT Mon Jul 20 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northeastern Bourbon County in central Kentucky...

* Until 800 PM EDT.

* At 505 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Paris, Millersburg, Currentsville, Ewalt Crossroads, Brentsville,
  Jackstown, Blacks Crossroads, Ruddels Mills, Kiserton and Shawhan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3820 8428 3828 8432 3833 8421 3834 8416
      3830 8413 3830 8412 3829 8411 3828 8412
      3826 8410 3826 8409 3827 8409 3827 8408
      3826 8408 3826 8406 3824 8405

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

RJS
1 follow-up statement
476 
WGUS73 KLMK 202310
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
710 PM EDT Mon Jul 20 2020

KYC017-202317-
/O.CAN.KLMK.FF.W.0052.000000T0000Z-200721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-
710 PM EDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOURBON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 3820 8428 3828 8432 3833 8421 3834 8416
      3830 8413 3830 8412 3829 8411 3828 8412
      3826 8410 3826 8409 3827 8409 3827 8408
      3826 8408 3826 8406 3824 8405

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:17 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 3:17 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Mon Jul 20 2020

.Short Term...(This evening through Tuesday)
Issued at 310 PM EDT Mon Jul 20 2020

Current surface analysis shows the frontal boundary has settled near
the Ohio River, and will linger in the area until tomorrow. The
front will then be lifted northward as a warm front tomorrow as a
weak low pushes into the upper Midwest. Aloft, a couple of
shortwaves are progged to swing through the mid MS Valley today and
tomorrow, helping to enhance lift along the boundary.

This afternoon, scattered storms have fired up across the region,
generally in the vicinity of the frontal boundary. As we remain
situated south of the boundary, the atmosphere has become moderately
to strongly unstable, with SBCAPE values of 2500-4000 J/kg. Steep
low-level lapse rates and DCAPE values greater than 1000 J/kg are
also in place across much of the area. The atmosphere remains quite
juicy as PWATs generally range from 1.70-2.00 inches, with the
highest values found along the frontal boundary. A couple of
limiting factors for storm organization and severity this afternoon
and evening include the meager mid-level lapse rates ( < 6 C/km) and
the limited deep shear. However, hi-res guidance suggests that
Effective Shear may increase to around 20-25 kts over the next
several hours, which may help storms become more organized. Overall,
a few strong to severe storms will continue to be possible
throughout the evening, with coverage then expected to diminish
towards sunset as we lose daytime heating. Main threats within
stronger storms will be gusty winds, frequent lightning, hail, and
torrential rainfall. Localized flash flooding issues may arise in
areas that see slow-moving or repeated storms, and a Flash Flood
Watch has been issued through tonight for much of central KY.

Expect a relatively quiet overnight period, although cannot rule out
a couple of lingering showers across southern Indiana and north-
central Kentucky. Guidance is hinting at potential for some patchy
fog to develop late tonight, especially in areas that receive
rainfall this afternoon and are able to see some breaks in the
clouds overnight. Lows will remain in the lower 70s. Tomorrow will
then be another hot and humid day, with renewed chances for
scattered showers and storms. Expect to once again become moderately
to strongly unstable, with PWATs in the 1.6-2.0 inch range. With
stronger storms that are able to develop, main threats will be
locally gusty winds, heavy rainfall, and frequent lightning.

&&

.Long Term...(Tuesday night through Monday)
Issued at 245 PM EDT Mon Jul 20 2020

...Unsettled Weather Expected This Week With Periods Of Heavy
Rainfall Possible...

Still some question marks on the mesoscale nature of convection for
Tuesday night and Wednesday. The broader scale model picture
indicates a shortwave crossing from St. Louis area into Central IN
that night, but latest NAM3km and WRFs all take most of that precip
north of the area. NMM version does show new stuff developing over
central MO by daybreak Wednesday, which could impact our afternoon
forecast should that verify. Again though, broad scale we have a
moist airmass in place along with sufficient instability for
scattered to numerous storms at any point during the daytime period.

Thursday, not much changes, with another shortwave forecast to dive
in from the northwest and the juicy airmass overhead. Thus will keep
in likely pops through the day. As with Wednesday, timing of these
storms will have a big impact on highs for the day. Drier spots
likely will see the 90s, whereas most should stay to the upper 80s.
Main weather hazards both days will be localized flash flood threats
as well as gusty winds.

Friday looks to be a transition day, as high pressure over the
central Plains tries to work its way eastward. Last couple runs of
the CMC and 00Z Euro show another system diving in from the
northwest and bringing morning rains Friday, whereas the GFE and
GEFS both have a stronger ridge in place farther east. For Saturday
through Monday, all but the 00Z CMC have that ridge strong enough
over us to limit afternoon convective activity each day, but bring
heat back. Surface humidity will be up too...allowing for more days
to flirt near heat advisory criteria.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Mon Jul 20 2020

Diurnal cu field starting to develop over the area, with scattered
showers and storms firing up also. Expect coverage of storms to
increase throughout the afternoon and evening, then diminishing
after sunset. Storms will be capable of producing gusty winds,
torrential rainfall, and frequent lightning, with brief drops to
MVFR/IFR visibilities possible. Overnight, models continue to
suggest some patchy fog may develop towards dawn, although
confidence remains low as fog formation will likely depend on cloud
coverage. Otherwise, may see some lingering showers at HNB/SDF in
the morning, with scattered storms expected areawide once again by
Tuesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for KYZ024-
     026>028-045>047-053>055-061>067-070>078-081-082.

&&

Short Term...JML
Long Term...RJS
Aviation...JML
Hazardous weather outlook, Jul 20, 3:35 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EDT Mon Jul 20 2020

INZ076>079-083-084-089>092-KYZ023-025-029>043-048-049-056-057-211945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Garrard-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Brandenburg, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Lancaster, and Richmond
335 PM EDT Mon Jul 20 2020 /235 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening, some of
which may become strong to severe. Stronger storms will be capable
of producing gusty winds, frequent lightning, hail, and torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will be possible each afternoon and evening
through Friday. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

KYZ024-026>028-045>047-053>055-061>067-070>078-081-082-211945-
Breckinridge-Ohio-Grayson-Hardin-Nelson-Washington-Mercer-Larue-
Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Hardinsburg, Hartford, Leitchfield,
Elizabethtown, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Morgantown, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
335 PM EDT Mon Jul 20 2020 /235 PM CDT Mon Jul 20 2020/

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ TUESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening, some of
which may become strong to severe. Stronger storms will be capable
of producing gusty winds, frequent lightning, and hail. Torrential
rainfall may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will be possible each afternoon and evening
through Friday. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

JML/RJS

In the hours before

Special weather statement, Jul 20, 3:49 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
349 PM EDT Mon Jul 20 2020

KYZ028-029-045-053-202015-
Bullitt-Nelson-Hardin-Larue-
349 PM EDT Mon Jul 20 2020

...LINE OF STRONG THUNDERSTORMS NEAR ELIZABETHTOWN...

At 348 PM EDT, radar indicated strong thunderstorms from 6 miles
north of Elizabethtown to 14 miles west of Hodgenville. Movement was
east at 25 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Elizabethtown, Hodgenville, Radcliff, Vine Grove, Lebanon Junction,
Sonora, Long View, Roanoke, and Hansbrough.

If outdoors, seek shelter inside a building.

LAT...LON 3782 8595 3783 8561 3749 8576 3751 8607
TIME...MOT...LOC 1948Z 281DEG 21KT 3779 8589 3754 8601

13
Local storm report, Jul 20, 4:01 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     WILLISBURG              37.81N 85.13W
07/20/2020                   WASHINGTON         KY   BROADCAST MEDIA

            DELAYED REPORT. REPORT OF TREE DOWN IN
            WILLISBURG. TIME ESTIMATED FROM RADAR.

&&

CJP
Local storm report, Jul 20, 4:07 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     4 SSW SAINT MATTHEWS    38.20N 85.66W
07/20/2020                   JEFFERSON          KY   LAW ENFORCEMENT

            METROSAFE SAID QUITE A FEW TREE DAMAGE AND
            POWER OUTAGE REPORTS COMING OUT OF BUECHEL
            AREA. TIME ESTIMATED FROM DOWNBURST SIGNAL
            IN TDWR DATA.

0324 PM     TSTM WND DMG     SHIVELY                 38.19N 85.81W
07/20/2020                   JEFFERSON          KY   LAW ENFORCEMENT

            METROSAFE SAID QUITE A FEW TREE DAMAGE AND
            POWER OUTAGE REPORTS NEAR DIXIE HWY. TIME
            ESTIMATED FROM DOWNBURST SIGNAL IN TDWR
            DATA.

&&
Local storm report, Jul 20, 4:26 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     LIGHTNING        4 W MAUD                37.82N 85.38W
07/20/2020                   NELSON             KY   911 CALL CENTER

            DELAYED REPORT. REPORT OF LIGHTNING STRIKE
            TO TREE NEAR RESIDENCE. FIRE DEPARTMENT
            DISPATCHED, BUT RESIDENCE DID NOT RECEIVE
            ANY DAMAGE. TIME ESTIMATED FROM RADAR.

&&

CJP
Special weather statement, Jul 20, 4:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
432 PM EDT Mon Jul 20 2020

KYZ042-202100-
Bourbon-
432 PM EDT Mon Jul 20 2020

...STRONG THUNDERSTORMS IN BOURBON COUNTY...

At 431 PM EDT, radar indicated strong thunderstorms from 8 miles
north of Bryan Station to near Paris to 7 miles northwest of
Winchester. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Paris, Millersburg, North Middletown, Sidville, Shawhan, Blacks
Crossroads, Ruddels Mills, Hutchison, Stony Point, and Clintonville.

If outdoors, seek shelter inside a building.

LAT...LON 3811 8408 3807 8428 3811 8438 3819 8436
      3821 8438 3822 8442 3828 8444 3828 8437
      3830 8436 3829 8434 3837 8419 3829 8410
      3828 8412 3826 8410 3827 8408 3821 8403
      3822 8401 3820 8399 3822 8398 3820 8397
TIME...MOT...LOC 2031Z 266DEG 7KT 3819 8438 3822 8417 3810 8424

13
Special weather statement, Jul 20, 5:01 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
501 PM EDT Mon Jul 20 2020

KYZ037-042-043-202130-
Bourbon-Nicholas-Harrison-
501 PM EDT Mon Jul 20 2020

...LINE OF STRONG THUNDERSTORMS NORTH OF PARIS...

At 500 PM EDT, radar indicated strong thunderstorms from 8 miles
northwest of Carlisle to 6 miles south of Cynthiana. Movement was
northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cynthiana, Shawhan, Ruddels Mills, Oddville, Headquarters, Colville,
Broadwell, Connersville, Ewalt Crossroads, and Barefoot.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3834 8410 3823 8439 3839 8442 3851 8418
      3850 8418 3850 8416 3849 8417 3849 8415
      3848 8415 3848 8413 3847 8413 3847 8411
      3846 8410 3844 8401 3843 8401
TIME...MOT...LOC 2100Z 215DEG 26KT 3838 8416 3831 8433

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:31 PM EDTSpecial Weather StatementLMKBreckinridge, Nelson44 min
Jul 20, 1:39 PM EDTSpecial Weather StatementLMKNicholas51 min
Jul 20, 1:52 PM EDTSpecial Weather StatementLMKHancock38 min
Jul 20, 2:14 PM EDTSevere Thunderstorm WarningLMKMeade31 min
Jul 20, 2:19 PM EDTSpecial Weather StatementLMKNelson, Washington26 min
Jul 20, 2:24 PM EDTAreal Flood AdvisoryLMKBullitt, Hardin, Nelson2 hr
Jul 20, 2:35 PM EDTSpecial Weather StatementLMKBourbon25 min
Jul 20, 2:42 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington33 min
Jul 20, 2:55 PM EDTSpecial Weather StatementLMKBreckinridge, Meade, Ohio35 min
Jul 20, 3:01 PM EDTFlash Flood WatchLMKAdair, Allen, Barren, Boyle, Breckinridge, Butler and 22 more4 hr
Jul 20, 3:19 PM EDTSpecial Weather StatementLMKJefferson26 min
Jul 20, 3:26 PM EDTSevere Thunderstorm WarningLMKJefferson34 min
Jul 20, 3:43 PM EDTSpecial Weather StatementLMKBullitt32 min
Jul 20, 3:49 PM EDTSpecial Weather StatementLMKHardin26 min
Jul 20, 4:11 PM EDTFlash Flood WarningLMKHardin, Nelson111 min
Jul 20, 4:32 PM EDTSpecial Weather StatementLMKBourbon28 min
Jul 20, 4:40 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas35 min
Jul 20, 4:54 PM EDTAreal Flood AdvisoryLMKBourbon2 hr
Jul 20, 5:01 PM EDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 5:04 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas26 min
Jul 20, 5:57 PM EDTSpecial Weather StatementLMKHarrison18 min
Jul 20, 6:09 PM EDTSpecial Weather StatementLMKAllen36 min
Jul 20, 6:21 PM EDTSpecial Weather StatementLMKMetcalfe24 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.